gms | German Medical Science

21st Annual Meeting of the German Retina Society and 8th Symposium of the International Society of Ocular Trauma (ISOT)

German Retina Society
International Society of Ocular Trauma

19.06. - 22.06.2008, Würzburg

Globe Explosion caused by intravitreal injection of triamcinolone acetonide – a case report

Meeting Abstract

  • Arne Viestenz - Magdeburg/Germany
  • M. Küchle - Erlangen/Germany
  • W. Behrens-Baumann - Magdeburg/Germany

Retinologische Gesellschaft. International Society of Ocular Trauma. 21. Jahrestagung der Retinologischen Gesellschaft gemeinsam mit dem 8. Symposium der International Society of Ocular Trauma. Würzburg, 19.-22.06.2008. Düsseldorf: German Medical Science GMS Publishing House; 2008. DocISOTRG2008V046

The electronic version of this article is the complete one and can be found online at:

Published: June 18, 2008

© 2008 Viestenz et al.
This is an Open Access article distributed under the terms of the Creative Commons Attribution License ( You are free: to Share – to copy, distribute and transmit the work, provided the original author and source are credited.



Background: Intravitreal injections become more and more popular for the treatment of retinal disorders. Complications e.g. a raised intraocular pressure have been reported. The globe explosion during intravitreal injection is extremely rare.

Methods/Patient: An 83-year old female underwent injection of 0.4 ml of triamcinolone acetonide (TA) by her local ophthalmologist for age related maculopathy with lipid exudation in the left eye. During injection, globe explosion occurred with nasal limbal rupture and extrusion of intraocular contents.

Results: Emergency primary wound repair was performed at the Erlangen Eye Surgery Center. During surgery, a 9 mm limbal rupture with prolapse of half of the iris and subconjunctival extrusion of the complete natural lens was discovered. After lens removal, anterior vitrectomy and iris repositioning, the wound was closed and the eye left aphakic. Further postoperative course was unremarkable and the patient retained her preoperative visual acuity of counting fingers due to her maculopathy.

Conclusions: In this case, several factors may have contributed to the dramatic events: relative nanophthalmus (preoperative refraction + 5.0 Dpt.), scleral weakness secondary to chemotherapy for leukemia, old age, and a relatively large volume of injected TA (0.4 ml). Intravitreal injection of drugs may cause serious complications. Paracentesis or limited pars plana vitrectomy should be considered prior to intravitreal injection in high-risk cases to prevent such disastrous complication.